Not Sweet Enough

Author: Sobia Akhtar / Editor: Steve Corry-Bass / Reviewer: Ciaran Mackle / Codes: Published: 04/11/2022

A 63-year-old female with a background of type I diabetes mellitus, chronic pancreatitis and COPD presents to the Emergency Department (ED) with confusion and hypoglycaemia. She was drowsy on arrival of the ambulance crew, with a capillary glucose of 1.8mmol/L. Treatment was initiated with IM glucagon 1mg and the glucose increased to 5.9mmol/L. This was followed up with orange juice and toast but her glucose subsequently dropped to 3.4mmol/L and so she was transported to hospital.

Her observations are recorded below:

HR: 101
BP: 118/75
SpO2: 93% room air
T: 35.6oC
Glucose 2.6mmol/L

She is commenced on IV glucose infusion and is alert but confused. The nurse then calls you as the patient becomes unresponsive with erratic breathing. On examination you find she has pinpoint pupils and a fentanyl patch on her left shoulder. A further capillary glucose is checked, reading 7.8mmol/L.

Module Content

Leave a Reply